Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 13, NWS Chicago, IL

September 4, 2006Winnebago County, Illinois

NWS Chicago, IL issued this flash flood warning at Sep 4, 2006, 7:56 PM CDT for Winnebago County, Illinois. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2006, 7:56 PM CDT (00:56 UTC)
Expired
Sep 4, 2006, 10:00 PM CDT
In force
2 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Winnebago County, IL

The radar

The Milwaukee radar (KMKX), 90 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 050058
FFWLOT
ILC201-050300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
756 PM CDT MON SEP 4 2006

THE NATIONAL WEATHER SERVICE IN ROMEOVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN WINNEBAGO COUNTY IN NORTH CENTRAL ILLINOIS...
  THIS INCLUDES THE CITY OF ROCKFORD

* UNTIL 1000 PM CDT

* HEAVY RAINS IN EXCESS OF 4 INCHES HAVE FALLEN ON THE SOUTHEAST     
  SIDE OF ROCKFORD CAUSING FLOODING ALONG KEITH CREEK.

* THE STORM PRODUCING FLASH FLOODING HAVE ENDED BUT RUNOFF FROM THE  
  HEAVY RAIN CONTINUES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL HASL CAUSED FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4220 8909 4220 8895 4230 8895 4230 8909

$$
1 follow-up statement
000 
WGUS73 KLOT 050202
FFSLOT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
900 PM CDT MON SEP 4 2006

ILC201-050300-
WINNEBAGO IL-
900 PM CDT MON SEP 4 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHEASTERN WINNEBAGO COUNTY...

AT 858 PM CDT...THE STORMS THAT PRODUCED THE FLASH FLOODING HAVE 
ENDED BUT RUNOFF FROM THE HEAVY RAIN CONTINUES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4220 8909 4220 8895 4230 8895 4230 8909

$$

BRUMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 6:30 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 4, 6:30 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
630 PM CDT MON SEP 4 2006

.DISCUSSION...
320 PM CDT

H5 LOW CONTINUES ON TRACK THIS AFTERNOON. DIURNAL HEATING HAS
ENHANCED DEVELOPMENT OF SEVERAL THUNDERSTORMS IN NORTHWEST PORTION
OF FORECAST AREA. SMALL HAIL AND HEAVY RAIN APPEAR TO BE THE MAIN
THREAT FROM THESE STORMS AT THIS TIME.

CENTER OF UPPER LOW WILL MOVE ACROSS FORECASTS AREA TUESDAY WITH
SHOWERS LIKELY. EXPECT SYSTEM TO BE FAR ENOUGH EAST BY END OF DAY
THAT PRECIP SHOULD END BETWEEN 00Z AND 06Z. UPPER FLOW THEN BEGINS
TO BACK ALLOWS TEMPS TO WARM THE UPPER 70S BEFORE NEXT SYSTEM DROPS
SOUTHEAST OUT OF CANADA LATE IN THE WEEK. FRONTAL SYSTEM WILL
DEVELOP WITH UPPER TROUGH AND MOVE ACROSS FORECAST AREA LATE FRIDAY
AND SATURDAY.

&&

.AVIATION DISCUSSION FOR 00Z TAFS...
630 PM CDT

THE UPPER LOW IS CROSSING THE MISSISSIPPI RIVER INTO NWRN ILLINOIS.
TSRA ASSOCIATED WITH THIS SYSTEM HAVE SWEPT THROUGH NCNTRL IL AND
ARE NOW BEGINNING TO IMPACT THE CHICAGO AREA TAF SITES.  THE LINE OF
TS ARE WEAKENING WITH THE SETTING SUN...BUT TS SHOULD BE OVER THE
TAF SITES FOR ABOUT 2 HRS.  FOLLOWING THE LINE OF TS...A PERIOD OF
TRAILING SHRA SHOULD HANG AROUND...KEEPING THE RUNWAYS WET FOR A
COUPLE HOURS LONGER.  AS THE PCPN WINDS DOWN...VIS WILL BECOME THE
AREA OF CONCERN. WITH THE RAIN THAT OCCURRED LAST NIGHT AND
ADDITIONAL RAINFALL FROM TODAY...THE LOW LEVELS WILL REMAIN QUITE
MOIST.  WINDS ARE EXPECTED TO BECOME LIGHT AND VRBL DUE TO THE VERY
WEAK PRESSURE GRADIENT AT THE SFC.  AT THE VERY LEAST...MVFR VIS IS
EXPECTED FOR ALL OF TAF SITE WITH FURTHER REDUCTIONS TO IFR
POSSIBLE...PARTICULARLY FOR THE MORE RURAL SITES.  BY LATE
MORNING...FCST RH TIMESECTIONS ARE INDICATING THAT SKIES SHOULD GO
SCT-BKN...BUT WITH BASES WITHIN VFR RANGES.  TOMORROW...THE REGION
WILL SHIFT TO A MORE COLD ADVECTIVE PATTERN UNDER NLY WINDS AROUND
THE BACK SIDE OF THE UPPER FLOW.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Sep 4, 4:30 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT MON SEP 4 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-050930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT MON SEP 4 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS NORTH CENTRAL
AND NORTHEASTERN ILLINOIS THROUGH AROUND 700 PM CDT.  THE STORMS
WILL GENERALLY REMAIN NORTH OF INTERSTATE 80...HOWEVER ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF INTERSTATE 80 NEAR THE
ILLINOIS RIVER.  THE GREATEST THREAT FROM THESE STORMS IS LARGE HAIL
UP TO GOLF BALL SIZE...HOWEVER...FUNNEL CLOUDS HAVE BEEN OBSERVED
THIS AFTERNOON AND ISOLATED TORNADOES ARE POSSIBLE.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR NORTHWESTERN INDIANA BY
AROUND 700 PM CDT.  THE STORMS SHOULD CONTINUE THROUGH AROUND 1000
PM CDT.  SOME OF THESE THUNDERSTORMS MAY BE SEVERE PRODUCING LARGE
HAIL.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH EARLY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-050930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT MON SEP 4 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE OVER SOUTHERN LAKE MICHIGAN BY
AROUND 700 PM CDT THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF
THE THUNDERSTORMS MAY BE SEVERE. THE PRIMARY THREAT IS HAIL...
FREQUENT LIGHTNING AND WIND GUSTS TO 30 KNOTS.

ISOLATED WATERSPOUTS ON THE SOUTHERN HALF OF LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

ISOLATED WATERSPOUTS ON THE SOUTHERN HALF OF LAKE MICHIGAN THROUGH
TUESDAY AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

In the hours before

Local storm report, Sep 4, 3:38 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
338 PM CDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  U0.88 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            QUARTER INCH ACCUMULATION OF NICKEL SIZED HAIL ON THE
            NORTHEAST SIDE OF ROCKFORD

&&

CGITRO
Local storm report, Sep 4, 3:40 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            3/4 INCH HAIL ON THE NORTHEAST SIDE OF ROCKFORD

&&

CGITRO
Local storm report, Sep 4, 6:10 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
610 PM CDT MON SEP 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  U0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            PENNY TO PEA SIZED HAIL ON THE SOUTH SIDE OF ROCKFORD

0251 PM     HAIL             FRANKLIN GROVE          41.84N 89.30W
09/04/2006  E0.88 INCH       LEE                IL   TRAINED SPOTTER

            NICKEL SIZE HAIL ONE MILE NORTH OF FRANKLIN GROVE

0326 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  U0.88 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            QUARTER INCH ACCUMULATION OF NICKEL SIZED HAIL ON THE
            NORTHEAST SIDE OF ROCKFORD

0335 PM     HAIL             ROCKFORD                42.27N 89.06W
09/04/2006  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            3/4 INCH HAIL ON THE NORTHEAST SIDE OF ROCKFORD

0344 PM     HAIL             S ROCKFORD              42.27N 89.06W
09/04/2006  U1.75 INCH       WINNEBAGO          IL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL TO THE SOUTH OF ROCKFORD NEAR
            JEFFERSON HIGH SCHOOL

0525 PM     HEAVY RAIN       ROCKFORD                42.27N 89.06W
09/04/2006  U0.00 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            VERY HEAVY RAINFALL ACROSS THE ROCKFORD AREA...CARS
            FLOATING IN HIGH WATER AND NUMEROUS STREETS CLOSED TO
            TRAFFIC

&&

CGITRO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 10:15 PM CDTFlash Flood WarningLOTWinnebago6 hr
Sep 5, 10:40 AM CDTFlash Flood WarningLOTFord95 min

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.